BP meds af­fect bleed­ing from kid­ney stone

Moose Jaw Times Herald - - REAL ESTATE SHOWCASE -

I have been uri­nat­ing blood for sev­eral weeks. An X-ray re­vealed a kid­ney stone; how­ever, I am in no pain at all. The stone is said to be be­tween my kid­ney and blad­der. I take blood pres­sure medicine and an as­pirin a day. The prob­lem is this: If I don’t take my med­i­ca­tions, the bleed­ing stops, then when I do take them, the bleed­ing starts back up again. I don’t have heart dis­ease. -- C.L.

The ma­jor symp­toms of kid­ney stones are pain and bleed­ing, but not ev­ery­one has ei­ther one of these. These stones start in the kid­ney, but they can move through the urine-col­lect­ing sys­tem into the ureter (the tube that takes urine from the kid­neys to the blad­der), and if they don’t get stuck there, they will go down into the blad­der, where they can ei­ther pass out of the body along with the urine or stay in the blad­der.

For peo­ple with stones in the ureter, treat­ment op­tions in­clude re­moval of the stone by en­doscopy (a flexible tube is en­tered into the blad­der, then into the ureter, where the stone can be pulled out or bro­ken up by the in­stru­ment; by open surgery; or by sound waves that break up the stone. The choice of how to pro­ceed de­pends on the ex­act lo­ca­tion, size and shape of the stone.

Not ev­ery­body needs to have such a stone re­moved. Pain, in­fec­tion and pro­gres­sive kid­ney dam­age are in­di­ca­tions for treat­ment. With­out any of these, many ex­perts would mon­i­tor you while giv­ing the stone a chance to pass by it­self.

As­pirin works against the platelets, which are re­spon­si­ble for the first phase of blood clot­ting. Many peo­ple have in­creased bleed­ing while tak­ing as­pirin. If you are tak­ing as­pirin to pre­vent a heart at­tack, it might be pru­dent to stop the as­pirin un­til the stone prob­lem is re­solved. Ask your doc­tor about stop­ping the as­pirin. I also would ask how long your doc­tor plans to wait be­fore con­sid­er­ing in­ter­ven­ing on the stone.

In a re­cent col­umn, a reader noted hav­ing to take an­tibi­otics be­fore a den­tal pro­ce­dure due to hav­ing a joint re­place­ment. Is this nec­es­sary for ev­ery­one with a re­place­ment joint?

Al­though many sur­geons still rec­om­mend an­tibi­otics taken prior to den­tal pro­ce­dures for peo­ple with joint re­place­ments, a joint state­ment by the Amer­i­can Den­tal As­so­ci­a­tion and the Amer­i­can Academy of Ortho­pe­dic Sur­geons in 2015 rec­om­mends against the use of an­tibi­otics prior to den­tal pro­ce­dures. There have been very few cases of peo­ple get­ting joint in­fec­tions af­ter den­tal pro­ce­dures, and there is no good ev­i­dence that an­tibi­otics can re­duce the risk of joint in­fec­tion. How­ever, any den­tal in­fec­tions should be treated promptly, as bac­te­ria in the blood­stream can “seed” (get into) the ar­ti­fi­cial joint. These are se­ri­ous in­fec­tions and of­ten re­quire re­mov­ing the pros­thetic joint.

The guide­lines for peo­ple with heart valve prob­lems also changed, back in 2007. Now, only peo­ple at very high risk for heart valve in­fec­tions, such as those with pros­thetic valves, a his­tory of heart valve in­fec­tion, con­gen­i­tal heart dis­ease or heart trans­plant re­ceive a rec­om­men­da­tion for an­tibi­otics be­fore pro­ce­dures, and the pro­ce­dures that re­quire an­tibi­otics are those that in­volve typ­i­cally tis­sues with high bac­te­rial counts, such as den­tal pro­ce­dures, biopsy of the res­pi­ra­tory tract or surgery on the blad­der or bowel, or in­fected skin.

An­tibi­otics some­times can have dan­ger­ous side ef­fects, and ex­cess use of an­tibi­otics is part of the very real prob­lem of bac­te­rial re­sis­tance. That’s part of why the guide­lines have changed.

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.